Arizona, 2011

Flash Flooding and Lightning Strike in Arizona, September 13, 2011

September 13, 2011 · NWS VEF · 3 events in 1 county or zone

A slow moving upper level low and monsoon moisture fueled thunderstorms over the Mojave Desert. Many storms produced flash flooding and severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A slow moving upper level low and monsoon moisture fueled thunderstorms over the Mojave Desert. Many storms produced flash flooding and severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 12, 10:53 PM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 12, 10:53 PM MST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1053 PM PDT MON SEP 12 2011

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL SLOWLY MOVE ACROSS SOUTHERN
CALIFORNIA AND SOUTHERN NEVADA THEN INTO ARIZONA THROUGH THE MIDDLE
OF THE WEEK LEADING TO A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY...WITH SOME STORMS PERSISTING OVERNIGHT.
HEAVY RAIN AND HAIL WILL OCCUR WITH STRONGER THUNDERSTORMS. A DRIER
SOUTHWEST FLOW WILL DEVELOP OVER THE REGION GOING INTO THE WEEKEND
WITH TEMPERATURES REMAINING A LITTLE BELOW NORMAL.
&&

.AVIATION...FOR MCCARRAN...A FEW SHRA/TSRA DEVELOPED IN AND NEAR THE
LAS VEGAS VALLEY AROUND 05Z AND SHOULD CONTINUE THROUGH 08Z. THE
ODDS OF A STORM AT THE AIRPORT COMPLEX DURING THIS TIME FRAME ARE
LOW...BUT LIGHTNING IN THE VICINITY IS POSSIBLE SO WILL KEEP A VCTY
TSRA IN THE TAF FOR THIS TIME PERIOD. OUTFLOW FROM ACTIVITY COULD
CAUSE ERRATIC WIND SHIFTS PRIOR TO 08Z TUESDAY. OTHERWISE AFTER 08Z
TUESDAY THINGS SHOULD STAY DRY OVERNIGHT WITH SCT-BKN CLOUDS AOA
10K-12K FEET AND WINDS TRENDING TOWARDS TYPICAL DIURNAL DIRECTIONS
AT 10 KTS OR LESS. THE NEXT PERIOD FOR ACTIVE WEATHER SHOULD BE FROM
AROUND 17Z TUESDAY ONWARDS TO AROUND 06Z WEDNESDAY WHEN SHRA/TSRA
ARE EXPECTED TO DEVELOP IN AND AROUND THE LAS VEGAS VALLEY. THE
STEERING FLOW WILL PROMOTE ACTIVITY MOVING IN TO THE VALLEY FROM THE
SOUTHWEST SO ANY STORMS THAT DEVELOP OVER THE SPRING MOUNTAINS AND
THE MCCULLOUGH RANGE WILL HAVE THE POTENTIAL TO DIRECTLY OR
INDIRECTLY AFFECT THE AIRPORT COMPLEX. GUSTY AND ERRATIC WINDS AND
REDUCED CIGS AND VSBY WILL BE POSSIBLE AND THE TEMPO GROUP INDICATES
THE MOST LIKELY TIME FRAME TO SEE TSRA AT THE AIRPORT. THE APPROACH
CORRIDORS WILL SEE TSRA AROUND EARLY TONIGHT AND AGAIN FROM LATE
TUESDAY MORNING INTO TUESDAY EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHRA/TSRA AROUND SHOULD DIMINISH IN COVERAGE BY 08Z
TUESDAY. ALTHOUGH ISOLATED ACTIVITY IS POSSIBLE THE REMAINDER OF
TONIGHT AND TUESDAY MORNING BEFORE 17Z...ACTIVITY IS EXPECTED TO
INCREASE IN AREAL COVERAGE AFTER 17Z TUESDAY AND LAST INTO TUESDAY
EVENING. THE MOST ACTIVE AREAS FOR SHRA/TSRA ON TUESDAY AFTERNOON
AND EVENING LOOK TO BE IN MOHAVE...CLARK...LINCOLN...SOUTHERN NYE
AND EASTERN SAN BERNARDINO COUNTIES AS WELL AS OVER THE SOUTHERN
SLOPES OF THE EASTERN SIERRA NEVADA AND IN THE OWENS VALLEY. THE
MAIN ISSUES IN AND NEAR STORMS WILL BE GUSTY AND ERRATIC WINDS AND
REDUCED CIGS/VSBY. OTHERWISE SCT-BKN CLOUDS AOA 8K-12K FEET ARE
EXPECTED WITH WINDS FAVORING DIURNAL WIND DIRECTIONS.

.PREVIOUS DISCUSSION...
ISSUED AT 910 PM PDT MON SET 12 2011

.UPDATE...ISOLATED THUNDERSTORMS CONTINUING ACROSS MUCH OF THE
SOUTHEAST PORTION OF THE CWA THIS EVENING WITH ISOLATED COVERAGE
EXPECTED TO OVERNIGHT AS UPPER LOW REMAINS OVER/ALONG THE SOUTHERN
CALIFORNIA COAST. THUS UPDATES ARE NOT EXPECTED THIS EVENING AS THE
SHORT TERM TRENDS CONTINUE ON TRACK.

.PREVIOUS DISCUSSION...
325 PM PDT MON SEP 12 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY...CONVECTION HAS BEEN A
LITTLE SLOW TO DEVELOP TODAY EXCEPT OVER MOHAVE COUNTY. NOW THAT
TEMPERATURES HAVE EXCEEDED THE CONVECTIVE THRESHOLD...FAVORABLE
VERTICAL SHEER PROFILES HAVE DECREASED SOMEWHAT FROM THIS MORNING
THOUGH SOME THUNDERSTORMS COULD BECOME FAIRLY WELL ORGANIZED
ESPECIALLY OVER SOUTHERN CLARK AND CENTRAL MOHAVE COUNTIES. THE MAIN
WEATHER MAKER THROUGH WEDNESDAY WILL BE THE UPPER LOW ALONG THE
SOUTHERN CALIFORNIA COAST WHICH IS FORECAST TO SLOWLY MOVE INLAND
AND LIFT TO THE EAST OR NORTHEAST TUESDAY AND WEDNESDAY. RECENT
WATER VAPOR LOOPS SHOWED A LARGE SHORTWAVE ROTATING DOWN THE
BACKSIDE OF THE LOW AND THIS IS FORECAST TO ROUND THE BASE OF THE
LOW AND EJECT ACROSS EASTERN SAN BERNARDINO AND CLARK COUNTIES
TUESDAY MORNING THROUGH TUESDAY AFTERNOON. THERE IS SOME DIFFERENCE
BETWEEN THE NAM AND GFS SOLUTIONS WITH THE MOISTURE AND PRECIP
POTENTIAL WITH NAM BEING MORE AGGRESSIVE THAN THE GFS. GIVEN THE
MOISTURE AND INSTABILITY ALREADY IN PLACE...POPS WERE INCREASED
ACROSS EASTERN SAN BERNARDINO AND CLARK COUNTY TUESDAY AS DYNAMIC
SUPPORT SHOULD HELP INITIATE STORMS WITHOUT NEEDING AS MUCH HELP
FROM SURFACE HEATING. THE CENTER OF THE LOW IS THEN FORECAST TO
SLOWLY MOVE ACROSS SOUTHERN NEVADA INTO NORTHERN ARIZONA TUESDAY
NIGHT THROUGH WEDNESDAY WHICH WILL KEEP MOISTURE CIRCULATING
OVERHEAD THEN DECEASING A LITTLE THURSDAY BEHIND THE SYSTEM.
TEMPERATURES WILL REMAIN BELOW NORMAL AND WILL BE HELD DOWN
ESPECIALLY WHERE DENSE CLOUD COVER AND PRECIPITATION DEVELOPS.
CONFIDENCE IN BEING WITHIN 3 DEGREES AT ANY PARTICULAR POINT TUESDAY
AND WEDNESDAY IS NOT REAL HIGH.

.LONG TERM...FRIDAY THROUGH MONDAY...MODELS AND ENSEMBLES DIVERGE
QUITE A BIT IN THE EXTENDED TIME FRAME. THERE IS GOOD AGREEMENT THAT
ANOTHER TROUGH WILL PUSH ONSHORE FRIDAY...BUT WHAT HAPPENS AFTER
THAT IS A MATTER OF DEBATE. THERE ARE THREE GENERAL
POSSIBILITIES...THE TROUGH WEAKENS AND SWINGS THROUGH AS STRONG HIGH
PRESSURE BUILDS IN BEHIND IT...THE TROUGH SPLITS AND THE NORTHERN
PART EXITS WHILE THE SOUTHERN PART FORMS A CUTOFF LOW WHICH MEANDERS
OVER THE DESERT SOUTHWEST...OR THE TROUGH SPLITS BUT THE CUTOFF
PORTION RETROGRADES BACK OVER THE OCEAN. FORECAST WILL REFLECT A
BLEND OF SCENARIOS ONE AND THREE...WITH SLIGHT CHANCES FOR AFTERNOON
AND EVENING THUNDERSTORMS OVER THE NORTHERN AND EASTERN ZONES FRIDAY
AND SATURDAY...WITH A DRY FORECAST THEREAFTER. FORECASTING
TEMPERATURES PRETTY CLOSE TO NORMAL...BUT IF SCENARIO ONE
VERIFIES...WARMER CONDITIONS WOULD RESULT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

AVIATION...STACHELSKI
UPDATE...JENSEN
PREV DISCUSSION...ADAIR/MORGAN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 12, 5:02 AM MST, 21 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
502 AM PDT MON SEP 12 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-130900-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
502 AM PDT MON SEP 12 2011 /502 AM MST MON SEP 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY AND TONIGHT. HEAVY RAIN...HAIL AND WIND
GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS
THAT DEVELOP OVER NORTHEAST CLARK AND LINCOLN COUNTIES IN SOUTHERN
NEVADA AND MOHAVE COUNTY IN NORTHWEST ARIZONA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THURSDAY AS AN AREA OF LOW PRESSURE SLOWLY MOVES EAST OVER THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN. HEAVY RAIN AND HAIL WILL
CONTINUE TO BE A THREAT. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 13, 1:11 AM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
111 AM PDT TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             HUALAPAI MOUNTAIN       35.10N 113.89W
09/13/2011  E0.50 INCH       MOHAVE             AZ   TRAINED SPOTTER

            A SPOTTER REPORTED HAIL UP TO DIME SIZE ON HUALAPAI
            MOUNTAIN.

&&

STACHELSKI

The radar

The Las Vegas radar (KESX), 96 km away, was scanning. The volume nearest the first event began at 09:13 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Mohave

When
September 13, 2:15 AM MST
Where
Mohave County, 1.51 mi S of Getz
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
35.208, -114.022

Lightning struck a home in Kingman, setting it afire. The home was gutted.

Flash Flood, Mohave

When
September 13, 5:00 AM MST to 6:00 AM MST
Where
Mohave County, 0.49 mi SSE of Davis Dam to 0.55 mi SSE of Davis Dam
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.173, -114.568

A foot of water covered Highway 95 near the intersection with Highway 68.

Flash Flood, Mohave

When
September 13, 5:40 AM MST to 7:30 AM MST
Where
Mohave County, Topock to 0.95 mi N of Topock
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.720, -114.480

Mud slid over some roads in Topock.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334118, 334119, 334120.